Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Pain, MSK, allergic to morphine, dialotid, hydrocodone, tylenol 3 ineffective, done lithotripsies, had hematoma, kidney stone

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 11 Questions
I am a 36 year old female that was diagnosed with MSK in 2009. At that time, after multiple lithotripsies and a large hematoma on my left kidney, I was told that I had a large stone that was too high up in my kidney to do anything about. I have been in constant pain since then. Fast forward to XXXXXXX 2011, and the 9mm stone has finally moved to where it can be dealt with. Two lithotripsies and bilateral stints down, who knows what's next? My question is, I have been in excruciating pain and my urologist won't prescribe anything that works. I am allergic to morphine, dialotid, and hydrocodone. He did prescribe toradol once, but after I'd finished taking it he told me it damages the kidneys. I told him I don't need anymore problems with my kidneys, so now all he will prescribe is tylenol 3 which I have told him repeatedly, doesn't work. I broke down and called his office the other day in tears because I was in so much pain, and the nurse discussed with me several things she could call in. After speaking with the doctor, she called me back and said he's giving me tylenol 3. I don't understand why he won't listen to me..I am not just after drugs, I survived the last 2 years without any pain meds at all. I can't walk by the end of the day and I have 2 young children to take care of. I don't want to be high all the time, I want to be able to function. What else can I do? People tell me to find another doctor, but how do I know the next one will be any better? Even my nephrologist tried to prescribe hydrocodone, even though it's plastered all over my charts that I'm allergic to it. I'm at my wits end and not sure where to turn. Do I have any options at all?
Posted Mon, 30 Apr 2012 in Kidney Conditions
Answered by Dr. Dilip M Babu 9 hours later

Thanks for the query.

I have gone through your case history. Medullary sponge kidney (MSK) predispose to recurrent kidney stones and like to find out what is cause of pain?

In your case, probable cause of pain is either haematoma of left kidney or stones.
1. Hematoma - Hematoma cause pain by stretching the capsule of kidney which is pain sensitive. It needs to be surgically drained. Decompression will relieve the pain.
2. Renal stone - Stones cause pain as they block ureters. If this is the cause of pain then I think surgical procedure is the best treatment to relieve pain. In your case I think it is better to remove it by Ureteroscopic lithotripsy (URSL) or Percutaneous Nephrostolithotomy (PCNL). You may need to do the stone analysis once it is removed. Stone analysis might help us formulate a better diet to prevent recurrent stone formations in the future.

As far as pain killers are concerned. All NSAID group of pain killers can produce kidney damage. Among NSAIDS drugs, low dose aspirin [40 mg] and sulindac are relatively safe and may be tried for pain relief temporarily.

Discuss about these options with your primary doctor / urologist. You may try aspirin or sulindac, but I would prefer to treat the problem by surgical means than by medications.

Hope this is helpful.

Dr Dilip M Babu
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor